Utah, 2020

Damaging Wind in Utah, August 5, 2020

August 5, 2020 · NWS SLC · 1 event in 1 county or zone

A few afternoon thunderstorms developed across northern Utah, with one storm producing a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A few afternoon thunderstorms developed across northern Utah, with one storm producing a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 5, 9:18 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 5, 9:18 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 PM MDT Wed Aug 5 2020

.SYNOPSIS...A mostly dry southwesterly flow will prevail through
the remainder of the week.

&&

.DISCUSSION...Utah remains under a southwesterly flow aloft this
evening as a shortwave trough continues to eject across Utah and
Idaho. Embedded vort maxes within this ejecting wave has continue to
force a few showers across northern Utah and southwest Wyoming this
evening, but expect these showers to move out of the area later this
evening with clouds decreasing. Until then, any showers, even weak
ones, will bring a threat of localized gusty microburst winds.
Otherwise, expect a generally dry airmass to remain in place through
the rest of the week.

&&

.AVIATION...VFR conditions will continue at the SLC terminal through
the valid TAF period. Southeasterly will continue through the night,
then become more southerly and strengthen during the mid to late
morning hours Thursday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT Thursday for UTZ488-489-492>498.

     Red Flag Warning from noon to 9 PM MDT Thursday for UTZ479-
     481>484.

WY...Red Flag Warning from noon to 8 PM MDT Thursday for WYZ277.

&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 5, 4:33 AM MST, 17 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
533 AM MDT Wed Aug 5 2020

UTZ001>016-019>021-517-518-WYZ021-061145-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
533 AM MDT Wed Aug 5 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions will develop this afternoon
through this evening across much of southern and central Utah due
to a combination of winds and low humidity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions will develop across much of the
state on Thursday afternoon through Thursday evening due to a
combination of winds and low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 45 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Elder

When
August 5, 10:30 PM MST
Where
Box Elder County, (Bmc)brigham City Ar
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.550, -112.070

A peak wind gust of 58 mph from a dry microburst was recorded at Brigham City Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915284.